What is HIT?
Heparin–induced thrombocytopenia (HIT) is a serious, life-threatening complication of heparin therapy characterized by thrombocytopenia and a very high risk of developing venous or arterial thrombosis. It occurs with a frequency of up to 5% following the administration of unfractionated heparin
Mortality from HIT has been reported as 20% with a similar percentage of patients surviving with major complications such as limb loss or stroke (1). Patients with HIT have an absolute risk of thrombosis of between 50-75%.
HIT is an immune mediated condition in which antibodies induced by heparin cause platelet activation, intravascular consumption of platelets, and increased thrombin generation.
Immune mediated HIT is also referred to as HIT type II to distinguish it from nonimmune HIT or HIT type I which is characterized by a mild fall in platelet levels occurring 1-2 days after starting heparin administration. Nonimmune HIT resolves during continued heparin therapy and occurs in up to 30% of patients receiving heparin and has no adverse consequences.
1.Greinacher A et al. Heparin-induced thrombocytopenia: an overview of clinical presentation, pathogenesis, diagnosis and treatment. Thromb Haemost 2004; 92(suppl):42-5